Chronic Fatigue Taking Over My Life

Question

I have been battling chronic fatigue in one form or another ever since I was diagnosed with HIV ten years ago. Over that period, I have investigated changes in drug therapy. Certainly when I changed from Sustiva 18 months ago things seemed to improve. At least I was getting a full night's sleep. In the last six months; however, the fatigue is back big time. I've had a number of stressors in my life, from being downsized, unemployment, new job, less money, worry. I have also been managing wheat, sugar and dairy allergies through diet modification. I have started taking B12 sublingually. I should be feeling great but I'm not. From the time I get home from work all I want to do is sleep. What else can I do?

Answer

Hi,

HIV-associated fatigue is quite common and very annoying! The underlying cause often tends to be multifactorial (more than one cause working in tandem to drain our Energizer batteries).

I would suggest you read through the chapter in the archives devoted to the causes of HIV-associated fatigue. There you will learn about the common causes (anemia, hormonal imbalance, psychological problems, drug side effects/toxicities, occult infection, etc.) as well as the not-so-common problems, such as sleep apnea. Make a list of the potential underlying causes and discuss the list with your HIV specialist. Often some cooperative detective work is needed between the patient and his doctor to uncover all the underlying factors contributing to HIV-associated fatigue. Once you have identified the specific causes, treatment can be directed at correcting those specific problems.

It certainly seems you have reason to be anxious and stressed due to money and job issues. Anxiety/depression can be linked to fatigue. That may be one of your underlying contributing factors.

Regarding your food allergy, I would be somewhat cautious about that diagnosis. Food allergies are real but are often over-diagnosed and result in folks restricting their diet and nutrition without just cause. You might want to get a second opinion from an allergist who is certified by the American Academy of Allergy and Immunology.

I'd also suggest you read through the chapter in the archives devoted to treatment of HIV-associated fatigue. It's best to identify the underlying causes and the specifically treat those problems. However, if fatigue persists, a trial of Provigil might be considered. You can read more about this and other treatments in the archives.

Good luck. I hope your batteries are soon fully recharged.

Dr. Bob